Iowa, 2013Damaging Winds in Iowa, May 14, 2013
May 14, 2013 · NWS DMX · 4 events in 4 counties and zones
A very hot airmass was in place across Iowa ahead of a weak cold front. Warm air from the Rockies pushed the 850 mb air to between 24 and 26 C.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very hot airmass was in place across Iowa ahead of a weak cold front. Warm air from the Rockies pushed the 850 mb air to between 24 and 26 C. Surface temperatures soared into the 95 to 105 F range with dewpoints in the mid 40s across northwest Iowa, rising to around 60 over the southeast. The freezing level was quite high at 14,000 feet. CAPE was limited with the scant moisture present and a strong enhanced mixed layer was over the state. By the late afternoon downdraft CAPE rose to 1500 to 1700 J/kg and the inversion that was present had eroded away. Weak shear was present in the atmosphere with less than 25 kts of effective shear available. The cold front dropped southeast into the state during the afternoon and a scattered line of thunderstorms developed along the front from north central into west central Iowa. A few of the storms produced high winds of 65 MPH or more causing considerable blowing dust and some roof and shingle damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 2:33 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, May 14, 2:33 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT TUE MAY 14 2013
.SHORT TERM.../TONIGHT/... I
ISSUED AT 306 PM CDT TUE MAY 14 2013
AFTER RECORD HEAT AND CENTURY MARK TEMPS TODAY WILL BE LOOKING AT
COOL FRONT DRIFTING SOUTHEAST THIS EVENING AND OVERNIGHT.
CONVECTIVE ELEMENTS TRYING TO GET GOING ALONG THE BOUNDARY AND
CONVERGENCE ZONE OVER NORTHWEST IA AND NORTHEAST NEBRASKA...BUT
HAVING DIFFICULTY WITH CAP AND LACK OF REAL FORCING. TREND SHOULD
CONTINUE WITH PERHAPS AN ISOLATED SHOWER OR THUNDERSTORM THIS
EVENING IN THE VICINITY OF THE BOUNDARY. AFTER SUNSET THERE IS A
POTENTIAL FOR SOME CONVERGENCE ALOFT AS H850 FLOW INCREASES NEAR AND
JUST SOUTH OF THE BOUNDARY OVERNIGHT. AGAIN...WITH NEARLY PARALLEL
FLOW THE CHANCES REMAIN SLIM THAT MUCH REALLY GETS ORGANIZED. HAVE
INCLUDED SLIGHT CHANCES ALONG THE BOUNDARY OVERNIGHT. TEMPS WILL
FINALLY COOL WITH PASSAGE OF BOUNDARY AND SHOULD FALL QUICKLY AFTER
01 TO 02Z ONCE SUN SETS AND DIURNAL COOLING COMMENCES.
.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 306 PM CDT TUE MAY 14 2013
FRONTAL BOUNDARY EXPECTED TO BE SOUTH OF STATE IN NORTHERN
MISSOURI FOR BEGINNING OF PERIOD...WITH CHANCES FOR RAIN/THUNDER
RETURNING ALONG FRONTAL BOUNDARY AS IT STALLS IN NORTHERN
MISSOURI. MOISTURE INCREASES SOMEWHAT INTO WEDNESDAY AFTERNOON
ACROSS THE SOUTH...AND HAVE INCLUDED CHANCES FOR THUNDER
GENERALLY SOUTH OF INTERSTATE 80. HOWEVER...DO HAVE CONCERNS WITH
THE AMOUNT OF MOISTURE AVAILABLE AS MODELS HAVE BEEN OVER
AGGRESSIVE WITH MOISTURE LATELY...AND MAY BE TOO DRY IN LOWER
LEVELS TO SEE PRECIPITATION. HOWEVER...AREA OF LOW PRESSURE WILL
LIFT ACROSS THE DAKOTAS...WITH FRONTAL BOUNDARY ALSO LIFTING
ACROSS REGION FOR LATE THURSDAY...WITH INCREASING MOISTURE IN
SOUTHERLY FLOW AND WAA RETURNING...HAVE KEPT TEMPERATURES WARMER
FOR WEDNESDAY AND THURSDAY...WITH INCREASING THUNDERSTORM CHANCES
THURSDAY. BEST CHANCES LOOK TO BE THURSDAY NIGHT. SYSTEM WILL
SLOWLY LIFT NORTHEAST...WITH LINGERING CHANCES FOR THUNDER
THROUGH FRIDAY. MODELS CONTINUE TO POINT TO A BREAK BETWEEN
SYSTEMS WITH FIRST LOWS INFLUENCE WAINING INTO SATURDAY BEFORE
ANOTHER AREA OF LOW PRESSURE PUSHES EASTWARD FROM THE DAKOTAS.
HAVE TRENDED POPS DOWN FOR FRIDAY NIGHT INTO SATURDAY. THIS
SECONDARY SYSTEM LOOKS TO BE THE BEST POTENTIAL FOR SEVERE
WEATHER...WHILE SOME AREAS OF HIGH CAPE NOTED FOR
SATURDAY...LITTLE SHEAR AS FRONTAL BOUNDARY LAYS WELL TO THE WEST
OF CENTRAL IOWA. HOWEVER...CAPE VALUES INCREASE ALONG WITH SHEAR
FOR SUNDAY AS SYSTEM PUSHES ACROSS IOWA. HAVE INCREASED POPS FOR
SUNDAY AFTERNOON. FRONT PUSHES SOUTH WITH LINGERING POPS FOR EARLY
IN THE WEEK. HIGH PRESSURE WORKING IN FROM CANADA FOR END OF
PERIOD BEHIND SYSTEM AND A RETURN TO CALM WEATHER.
HOWEVER...TEMPERATURES WILL DROP BACK BELOW NORMAL FOR THE END OF
THE PERIOD AS COLDER AIR WORKS IN WITH HIGH.
&&
.AVIATION...14/18Z
ISSUED AT 1233 PM CDT TUE MAY 14 2013
MAIN CONCERNS THIS PERIOD REMAIN WINDS AND POTENTIAL FOR SOME
THUNDER FOR THE LATE AFTERNOON AND OVERNIGHT HOURS. WINDS CONTINUE
STRONG NORTHWEST AND NORTH AREAS WHERE MIXED LAYER RAPIDLY REACHING
FULL DEPTH EARLY THIS AFTERNOON. WILL CONTINUE TO SEE STRONG WINDS
THROUGH 23Z DIMINISHING THEREAFTER. WITH MOISTURE POOLING OVER
PORTIONS OF CENTRAL IOWA...SOME CONCERNS OF INSTABILITY THOUGH NO
FOCUSING MECHANISM UNTIL BOUNDARY APPROACHES THIS EVENING. WITH
BOUNDARY SOUTH OF AREA OVERNIGHT...SOME RETURN FLOW ALOFT SHOWS MORE
PROMISE TO INITIATE SCATTERED CONVECTION OVER THE SOUTH. HAVE
INCLUDED VCSH FOR KDSM AND KOTM...BUT OTHERWISE WILL KEEP DRY FOR
THIS PERIOD UNTIL ANY BETTER ORGANIZATION SHOWS ITS HAND.
&&
.FIRE WEATHER...
ISSUED AT 306 PM CDT TUE MAY 14 2013
RELATIVE HUMIDITY VALUES WILL CONTINUE LOW THROUGH 7PM TODAY OVER
WESTERN AND NORTHERN PORTIONS OF THE FORECAST AREA. RH VALUES
RANGING FROM 13 TO 22 PERCENT AND SUSTAINED WINDS AROUND 25 MPH
THROUGH EARLY EVENING. WILL CONTINUE RED FLAG WARNING THROUGH
EVENING HOURS OR UNTIL WINDS DIMINISH.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR ADAIR-ADAMS-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-
EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.
&&
SHORT TERM...REV
LONG TERM...AWB
AVIATION...REV
FIRE WEATHER...REV
Hazardous weather outlook, May 14, 4:27 AM CST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
527 AM CDT TUE MAY 14 2013
IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-
151030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-
527 AM CDT TUE MAY 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
NORTH CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FOR THE AREA THIS AFTERNOON AND
EARLY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
ISOLATED NON SEVERE THUNDERSTORMS AREA POSSIBLE LATE THIS
AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODS OF THUNDERSTORMS ARE FORECAST THURSDAY THROUGH
MONDAY...WITH THE BEST POTENTIAL FOR SEVERE WEATHER SATURDAY NIGHT
INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE THIS WEEK AND INTO
THE WEEKEND.
IAZ027-028-037>039-048>050-060>062-072>075-082>086-092>097-151030-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
527 AM CDT TUE MAY 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE COMBINATION OF LOW HUMIDITY AND GUSTY SOUTHWEST WINDS AND
STILL GREENING FUELS WILL LEAD TO AN ELEVATED FIRE DANGER TODAY.
ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS ARE POSSIBLE FAR SOUTH WEDNESDAY THEN PERIODS
THUNDERSTORMS ARE FORECAST THURSDAY THROUGH MONDAY...WITH THE BEST
POTENTIAL FOR SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE THIS WEEK AND INTO
THE WEEKEND.
Thunderstorm Wind, Humboldt
- When
- May 14, 3:43 PM CST
- Where
- Humboldt County, 4.18 mi S of Dakota City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.660, -94.230
A trained spotter reported wind gusts estimated at 60 to 75 MPH along with a large dust cloud near a thunderstorm.
Thunderstorm Wind, Cerro Gordo
- When
- May 14, 3:46 PM CST
- Where
- Cerro Gordo County, 0.51 mi W of Swaledale
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.980, -93.340
The Cerro Gordo County dispatch relayed a public report of strong winds blowing shingles off of a roof between Interstate 35 and Swaledale.
Thunderstorm Wind, Wright
- When
- May 14, 3:50 PM CST
- Where
- Wright County, Clarion
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.730, -93.730
Reported at the Clarion AWOS site.
Thunderstorm Wind, Carroll
- When
- May 14, 4:00 PM CST
- Where
- Carroll County, 1.03 mi E of Carroll
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.070, -94.860
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 14, 20131 death · 1 event
- Damaging Winds in Wisconsin, May 14, 2013$300,000 · 65 kt wind · 6 events
- Damaging Winds in North Dakota, May 14, 2013$37,000 · 56 kt wind · 3 events
- Frost and Freeze in West Virginia, May 14, 201311 events
- Frost and Freeze in Virginia, May 14, 20139 events
- Drought in Texas, May 14 to 31, 20137 events
- Frost and Freeze in Maryland, May 14, 20137 events
- Drought in Texas, May 14 to 27, 2013$10,000 · 5 events
- Drought in Texas, May 14 to 31, 2013$3,000 · 3 events
- High Wind in North Dakota, May 14, 201360 kt wind · 3 events
- High Wind in North Dakota, May 14, 201351 kt wind · 3 events
- Damaging Winds in Minnesota, May 14, 201361 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439880, 439879, 439881, 439882.